Densely related groups
Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 28 (2019) no. 4, pp. 619-653.

On s’intéresse à la classe des groupes densément présentés. Il s’agit des groupes de type fini (ou plus généralement des groupes localement compacts compactement engendrés) dans lesquels de nouvelles relations apparaissent à intervalles réguliers. Une relation est dite nouvelle si elle n’est pas conséquence de relations de longueur plus petites. Pour un groupe de type fini, être densément présenté est un invariant de quasi-isométrie.

On vérifie qu’un groupe densément présenté ne peut pas avoir de cône asymptotique simplement connexe. En particulier un groupe lacunaire hyperbolique n’est jamais densément présenté.

On montre que le groupe de Grigorchuk est densément présenté. On prouve également que tout groupe de type fini (non virtuellement cyclique) qui est (localement fini)-par- et qui satisfait une loi, est densément présenté. Étant donnée une classe 𝒞 de groupes de type fini, on considère l’alternative suivante : tout groupe dans 𝒞 est soit finiment présenté, soit densément présenté. On montre que cette alternative est satisfaite par la classe des groupes nilpotents-par-cyclique et la classe des groupes métabéliens. A contrario, cette dichotomie n’est plus vraie pour les groupes résolubles de classe 3.

We study the class of densely related groups. These are finitely generated (or more generally, compactly generated locally compact) groups satisfying a strong negation of being finitely presented, in the sense that new relations appear at all scales. Here, new relations means relations that do not follow from relations of smaller size. Being densely related is a quasi-isometry invariant among finitely generated groups.

We check that a densely related group has none of its asymptotic cones simply connected. In particular a lacunary hyperbolic group cannot be densely related.

We prove that the Grigorchuk group is densely related. We also show that a finitely generated group that is (infinite locally finite)-by-cyclic and which satisfies a law must be densely related. Given a class 𝒞 of finitely generated groups, we consider the following dichotomy: every group in 𝒞 is either finitely presented or densely related. We show that this holds within the class of nilpotent-by-cyclic groups and the class of metabelian groups. In contrast, this dichotomy is no longer true for the class of 3-step solvable groups.

Reçu le :
Accepté le :
Publié le :
DOI : https://doi.org/10.5802/afst.1611
Classification : 20F05,  20F65,  20F69,  20F16,  22D05
@article{AFST_2019_6_28_4_619_0,
     author = {Cornulier, Yves and Le Boudec, Adrien},
     title = {Densely related groups},
     journal = {Annales de la Facult\'e des sciences de Toulouse : Math\'ematiques},
     pages = {619--653},
     publisher = {Universit\'e Paul Sabatier, Toulouse},
     volume = {Ser. 6, 28},
     number = {4},
     year = {2019},
     doi = {10.5802/afst.1611},
     language = {en},
     url = {http://archive.numdam.org/articles/10.5802/afst.1611/}
}
TY  - JOUR
AU  - Cornulier, Yves
AU  - Le Boudec, Adrien
TI  - Densely related groups
JO  - Annales de la Faculté des sciences de Toulouse : Mathématiques
PY  - 2019
DA  - 2019///
SP  - 619
EP  - 653
VL  - Ser. 6, 28
IS  - 4
PB  - Université Paul Sabatier, Toulouse
UR  - http://archive.numdam.org/articles/10.5802/afst.1611/
UR  - https://doi.org/10.5802/afst.1611
DO  - 10.5802/afst.1611
LA  - en
ID  - AFST_2019_6_28_4_619_0
ER  - 
Cornulier, Yves; Le Boudec, Adrien. Densely related groups. Annales de la Faculté des sciences de Toulouse : Mathématiques, Série 6, Tome 28 (2019) no. 4, pp. 619-653. doi : 10.5802/afst.1611. http://archive.numdam.org/articles/10.5802/afst.1611/

[1] Alonso, Juan M. Finiteness conditions on groups and quasi-isometries, J. Pure Appl. Algebra, Volume 95 (1994) no. 2, pp. 121-129 | Article | MR 1293049 | Zbl 0823.20034

[2] Bartholdi, Laurent Endomorphic presentations of branch groups, J. Algebra, Volume 268 (2003) no. 2, pp. 419-443 | Article | MR 2009317 | Zbl 1044.20015

[3] Baumslag, Gilbert Wreath products and finitely presented groups, Math. Z., Volume 75 (1960/1961), pp. 22-28 | Article | MR 120269

[4] Baumslag, Gilbert; Strebel, Ralph Some finitely generated, infinitely related metabelian groups with trivial multiplicator, J. Algebra, Volume 40 (1976) no. 1, pp. 46-62 | Article | MR 422432 | Zbl 0353.20037

[5] Bieri, Robert; Cornulier, Yves; Guyot, Luc; Strebel, Ralph Infinite presentability of groups and condensation, J. Inst. Math. Jussieu, Volume 13 (2014) no. 4, pp. 811-848 | Article | MR 3249690 | Zbl 1358.20026

[6] Bieri, Robert; Groves, J. R. J. The geometry of the set of characters induced by valuations, J. Reine Angew. Math., Volume 347 (1984), pp. 168-195 | MR 733052 | Zbl 0526.13003

[7] Bieri, Robert; Strebel, Ralph Almost finitely presented soluble groups, Comment. Math. Helv., Volume 53 (1978) no. 2, pp. 258-278 | Article | MR 498863 | Zbl 0373.20035

[8] Bieri, Robert; Strebel, Ralph Valuations and finitely presented metabelian groups, Proc. Lond. Math. Soc., Volume 41 (1980) no. 3, pp. 439-464 | Article | MR 591649 | Zbl 0448.20029

[9] Bowditch, B. H. Continuously many quasi-isometry classes of 2-generator groups, Comment. Math. Helv., Volume 73 (1998) no. 2, pp. 232-236 | Article | MR 1611695 | Zbl 0924.20032

[10] Brieussel, J.; Zheng, T. Speed of random walks, isoperimetry and compression of finitely generated groups (https://arxiv.org/abs/1510.08040)

[11] Cornulier, Yves Finitely presented wreath products and double coset decompositions, Geom. Dedicata, Volume 122 (2006), pp. 89-108 | Article | MR 2295543 | Zbl 1137.20019

[12] Cornulier, Yves; de la Harpe, Pierre Metric geometry of locally compact groups, EMS Tracts in Mathematics, 25, European Mathematical Society, 2016 (Winner of the 2016 EMS Monograph Award) | MR 3561300 | Zbl 1352.22001

[13] Cornulier, Yves; Tessera, Romain Dehn function and asymptotic cones of Abels’ group, J. Topol., Volume 6 (2013) no. 4, pp. 982-1008 | Article | MR 3145147 | Zbl 1311.20034

[14] Coulon, R.; Guirardel, V. Automorphisms and endomorphisms of lacunary hyperbolic groups (https://arxiv.org/abs/1606.00679) | Article | Zbl 07039920

[15] Druţu, Cornelia Quasi-isometry invariants and asymptotic cones, Int. J. Algebra Comput., Volume 12 (2002) no. 1-2, pp. 99-135 | Article | MR 1902363 | Zbl 1010.20029

[16] Druţu, Cornelia; Sapir, Mark V. Tree-graded spaces and asymptotic cones of groups, Topology, Volume 44 (2005) no. 5, pp. 959-1058 (With an appendix by Denis Osin and Mark Sapir) | Article | MR 2153979 | Zbl 1101.20025

[17] Grigorchuk, R. I. On Burnside’s problem on periodic groups, Funkts. Anal. Prilozh., Volume 14 (1980) no. 1, pp. 53-54 | MR 565099 | Zbl 0595.20029

[18] Grigorchuk, R. I. Degrees of growth of finitely generated groups and the theory of invariant means, Izv. Akad. Nauk SSSR, Ser. Mat., Volume 48 (1984) no. 5, pp. 939-985 | MR 764305 | Zbl 0583.20023

[19] Grigorchuk, R. I. On the system of defining relations and the Schur multiplier of periodic groups generated by finite automata, Groups St. Andrews 1997 in Bath, I (London Mathematical Society Lecture Note Series), Volume 260, Cambridge University Press, 1999, pp. 290-317 | Article | MR 1676626 | Zbl 1114.20303

[20] Grigorchuk, R. I.; Mamaghani, M. J. On use of iterates of endomorphisms for constructing groups with specific properties, Mat. Stud., Volume 8 (1997) no. 2, pp. 198-206 | MR 1685936 | Zbl 0932.20033

[21] Gromov, M. Asymptotic invariants of infinite groups, Geometric group theory, Vol. 2 (Sussex, 1991) (London Mathematical Society Lecture Note Series), Volume 182, Cambridge University Press, 1993, pp. 1-295 | MR 1253544 | Zbl 0888.53047

[22] Kent, Curtis Asymptotic cones of HNN-extensions and amalgamated products, Algebr. Geom. Topol., Volume 14 (2014) no. 1, pp. 551-595 | Article | MR 3158768 | Zbl 1327.20046

[23] Le Boudec, Adrien Locally compact lacunary hyperbolic groups, Groups Geom. Dyn., Volume 11 (2017) no. 2, pp. 415-454 | Article | MR 3668046 | Zbl 1422.20012

[24] Lysënok, I. G. A set of defining relations for the Grigorchuk group, Mat. Zametki, Volume 38 (1985) no. 4, pp. 503-516 | MR 819415 | Zbl 0595.20030

[25] Meier, D. Non-Hopfian groups, J. Lond. Math. Soc., Volume 26 (1982) no. 2, pp. 265-270 | Article | MR 675169 | Zbl 0504.20016

[26] Olʼshanskii, Alexander Yu.; Osin, Denis V.; Sapir, Mark V. Lacunary hyperbolic groups, Geom. Topol., Volume 13 (2009) no. 4, pp. 2051-2140 (With an appendix by Michael Kapovich and Bruce Kleiner) | Article | MR 2507115 | Zbl 1243.20056

[27] Papasoglu, P. On the asymptotic cone of groups satisfying a quadratic isoperimetric inequality, J. Differ. Geom., Volume 44 (1996) no. 4, pp. 789-806 | Article | MR 1438192 | Zbl 0893.20029

[28] Reinfeldt, C.; Weidmann, R. Makanin-Razborov diagrams for hyperbolic groups (preprint)

[29] Sela, Z. Endomorphisms of hyperbolic groups I: The Hopf property, Topology, Volume 38 (1999) no. 2, pp. 301-321 | Article | MR 1660337 | Zbl 0929.20033

[30] Thomas, Simon Cayley graphs of finitely generated groups, Proc. Am. Math. Soc., Volume 134 (2006) no. 1, pp. 289-294 | Article | MR 2170570 | Zbl 1077.03029

[31] Thomas, Simon; Velickovic, Boban Asymptotic cones of finitely generated groups, Bull. Lond. Math. Soc., Volume 32 (2000) no. 2, pp. 203-208 | Article | MR 1734187 | Zbl 1021.20033

Cité par Sources :